Millions of people take Xanax under the direction and care of a doctor and experience no issue as a result. However, when someone abuses the drug, the risk of overdose is high and the end result can be fatal.
If your loved one is abusing Xanax and at risk of overdose, abstinence is the only way to ensure that he avoids overdose as well as the other potential pitfalls of misuse of the drug. The Canyon can help. Learn more about treatment today.
Is a Xanax Overdose on the Horizon?
How do you know if your loved one’s use of his Xanax prescription is normal or if he’s on the road to a potential overdose? “Normal” use, or use of a Xanax prescription according to doctor’s orders, is unlikely to result in overdose – but Xanax abuse puts the user at risk of overdose every time. Your loved one may be at risk for Xanax overdose if he:
- Takes Xanax without a prescription
- Drinks alcohol while taking Xanax
- Crushes pills before ingesting them
- Takes Xanax more often or in larger doses than recommended
- Is experiencing an increasing number of negative consequences due to his use of Xanax (e.g., financial hardship, relationship fights, legal issues, health problems, etc.) yet still continues to abuse the drug
What Happens During a Xanax Overdose?
Taking too much Xanax or taking Xanax while drinking alcohol can add up to an overdose. In some cases, the person may still be awake but incoherent and unable to carry on a conversation that makes sense. He may not realize where he is or what he is saying, appear confused and stumble. In this case, contact poison control center at 1-800-222-1222 to determine whether or not he needs emergency medical attention.
At a later stage in the overdose or in more severe cases, signs of Xanax overdose include:
- Loss of consciousness
- Unable to be awakened
- Bluish tint to nails, lips and skin
- Slowed heart rate
- Slowed breathing rate
- Stopped breathing
- Stopped pulse
If you believe that your loved one has overdosed on Xanax and he or she is nonresponsive and not breathing or barely breathing, immediately call 911 for emergency medical care.
What to Do After Overdose
Xanax overdose is a terrifying, near-death experience when it is not fatal, and surviving the experience one time is no indication that the person will be as lucky if it were to happen again.
After the person has been stabilized physically and treated for the Xanax overdose, it is important to take immediate action with the goal of ensuring that the person avoids a repeat of the experience. You can do this by utilizing the momentum of the moment to:
- Highlight the risks associated with ongoing abuse of Xanax
- Emphasize that you support your loved one but that you cannot stand by and watch him kill himself
- Offer the opportunity to go to treatment right away
- Make it clear that you will support him through the recovery process every step of the way
Detox and therapeutic intervention can help your loved one not only to stop taking Xanax initially but also assists them in establishing a new life of long-term recovery. Contact us today to learn more about your loved one’s options in treatment.